MAUDE Adverse Event Report: BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC

BRAINLAB AG SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5); IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Model Number 22268-01C
Medical Device Problem Codes Use of Device Problem (1670); Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Insufficient Information (4580); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/04/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
A risk to the patient's health could not be excluded for these specific circumstances, since one spine screw was placed in the patient's spine in a different position than desired with brainlab navigation involved, and could have led to harm of the spinal cord and/or blood vessels, and thus in a worst case scenario ultimately to serious harm to the patient.A comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report upon completion of the investigation.A comprehensive investigation by brainlab regarding this specific event is currently ongoing and final conclusions are pending.Brainlab plans to issue a follow-up report to the fda upon completion of investigation.
 
Event or Problem Description
An open surgery on the lumbar spine for a posterior fusion of vertebrae l4 to l5, due to spondylolisthesis, with intended placement of 4 vertebra screws bilateral for fixation (at l4-l5), was performed with the aid of the display by the brainlab navigation software spine & trauma 3d navigation 1.5.1.From intra-operative fluoroscopy images, the surgeon discovered that of 1 of the 4 screws placed with the aid of navigation deviated from its intended position (at left l4, with the amount of the deviation from the intended position unknown).The deviating screw was corrected during the same surgery.With/without the aid of navigation.Further details of the effects on the patient could not yet be retrieved from the hospital, brainlab continues to follow up with the user facility.
 
Additional Manufacturer Narrative
B2, h1: a risk to the patient's health could not be excluded for these specific circumstances, since a pedicle screw was placed in the patient's spine in a different position than desired with brainlab navigation involved, although according to the hospital/surgeon (treating clinician): the deviation of 1 of the 4 pedicle screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the screw was corrected to its intended position with navigation at the very same surgery.The final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.There was no direct (or increased) risk to harm a critical structure reported due to the deviating placements.There was no harm nor negative effect to the patient due to the deviating initial placements, also not due to surgery/anesthesia prolong of ca.15 minutes.There were further no reported remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.H6: according to the results of the brainlab investigation and the information provided by the hospital, it can be concluded that the root cause of the screw placed in vertebra at left l4 with the aid of navigation, deviating 5mm laterally at entry and target position, is: relative movements of the spine anatomy during the surgery between the vertebra the navigation reference array was fixated to (l5), and the vertebra operated on (l4) due to an insufficiently rigid connection of the anatomy in between, and the forces applied to the bone during instrumentation.A structural instability (spondylolisthesis) was present with this patient between the vertebra the reference array was fixated to and the vertebra operated on, which reduces the rigidity of the spine.Further, the instrumentation used to open the hard cortical bone with the probes applied considerable forces on the vertebrae.Subsequently an inaccuracy was discovered by the user after screw placement at left l4 but continued to utilize navigation compensating for the observed deviation at l4.Multi-level navigation - i.E.Operating on a different vertebra than the one the patient reference array for navigation is fixated to or operating across multiple vertebrae without remounting the patient reference and reregistering - especially if the connection in between the vertebrae is not rigid - results in relative movements of the vertebrae (actual anatomy) during the surgery that cannot be compensated by the navigation software displaying instrument positions on the registered pre-placement patient image scan.Apparently, the resulting deviation between the locations of the actual patient anatomy and the registered pre-placement patient image scan displayed by the navigation and instrument location displayed, was recognized by the user but opted to continue with navigation resulting in the deviation observed.There is no indication of a systematic error or malfunction of the brainlab device (navigation).Corresponding brainlab measures to minimize this anticipated risk as low as reasonably practicable are already in place.H7: brainlab intends to re-iterate the relevant topics regarding the use of the device to this customer.
 
Event or Problem Description
An open surgery on the lumbar spine for a posterior fusion of vertebrae l4 to l5, due to spondylolisthesis, with intended placement of 4 vertebra screws bilateral for fixation (at l4-l5), was performed with the aid of the display by the brainlab navigation software spine & trauma 3d navigation 1.5.1.From intra-operative fluoroscopy images, the surgeon discovered that of 1 of the 4 screws placed with the aid of navigation deviated from its intended position (at left l4, by ca.5mm laterally from the intended entry and target position).The deviating screw was corrected during the same surgery with the aid of navigation.According to the hospital: the deviation of 1 of the 4 pedicle screws placed with the aid of navigation was detected by the surgeon before finalizing the surgery, and the screw was corrected to its intended position with navigation at the very same surgery.The final outcome of the surgery was successful as intended, with all screw placements correct at the end of the surgery.There was no direct (or increased) risk to harm a critical structure reported due to the deviating placements.There was no harm nor negative effect to the patient due to the deviating initial placements, also not due to surgery/anesthesia prolong of ca.15 minutes.There were further no reported remedial actions for the patient done, necessary or planned.Hospitalization was not prolonged either.Despite continued follow-up with the surgeon, more details could not be retrieved from the hospital/surgeon.The surgeon did not want to cooperate on the brainlab investigation and said, "everything okay from my side".

Brand Name
SPINE & TRAUMA 3D NAVIGATION SOFTWARE (VERSION 1.5)
Common Device Name
IMAGE GUIDED SURGERY SYSTEM/INSTRUMENT, STEREOTAXIC
Manufacturer (Section D)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM  81829
Manufacturer (Section G)
BRAINLAB AG
olof-palme-strasse 9
münchen, 81829
GM   81829
Manufacturer Contact
caroline mackenbach
olof-palme-strasse 9
muenchen, 81829
GM   81829
MDR Report Key20964445
Report Number8043933-2024-00087
Device Sequence Number11750954
Product Code OLO
UDI-Device Identifier04056481142025
UDI-Public04056481142025
Combination Product (Y/N)N
Initial Reporter CountryFI
PMA/510(K) Number
K212245
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/28/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number22268-01C
Device Catalogue Number26784
Device Lot NumberSW V. 1.5.1
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/04/2024
Supplement Date Received by Manufacturer12/04/2024
Initial Report FDA Received Date12/18/2024
Supplement Report FDA Received Date01/29/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/01/2021
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown